Arizona, 2019

Dust Storm in Arizona, September 23, 2019

September 23, 2019 · NWS PSR · 2 events in 2 counties and zones

Scattered to numerous thunderstorms developed across the central deserts during the afternoon hours on September 23rd and some of the stronger storms produced gusty outflow winds in excess of 40 mph. As is common during the monsoon, the strong gusts stirred up significant amounts of dust which resulted in multiple dust storms.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered to numerous thunderstorms developed across the central deserts during the afternoon hours on September 23rd and some of the stronger storms produced gusty outflow winds in excess of 40 mph. As is common during the monsoon, the strong gusts stirred up significant amounts of dust which resulted in multiple dust storms. As reported by several trained weather spotters, visibility was lowered to one quarter of a mile or lower in a variety of locations, including the communities of Buckeye, Ak-Chin, Maricopa and Coolidge. Multiple Dust Storm Warnings were issued during the afternoon. No accidents were reported due to the sharply reduced visibility and associated hazardous driving conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 23, 11:04 AM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 23, 11:04 AM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1104 AM MST Mon Sep 23 2019

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Multiple periods of scattered to widespread showers and
thunderstorms are expected through Tuesday morning across south
central and southwest Arizona with isolated storms over eastern
Riverside and Imperial Counties. Locally heavy rainfall capable of
producing flash flooding along with isolated severe thunderstorms
capable of producing large hail and damaging winds are expected.
Although rain chances will begin to decrease on Tuesday, elevated
rain chances will linger through Thursday as the upper level
disturbance remains near the region with the best rain chances
Wednesday night into Thursday. This disturbance will move east of
the region Friday, with drier conditions expected this weekend.

&&

.DISCUSSION...
Tropical moisture associated with the remnants of what was
Pacific TC Lorena has moved into south central Arizona with
supplemental moisture from a Gulf surge moving into southwest
Arizona. Dew points are already in the upper 60s over Phoenix and
south central Arizona with mid 70s dew points pushing into Yuma
County. Much drier air is currently present just west of the
Colorado River over southeast California where dew points are in
the 40s, resulting in a very sharp moisture gradient. A very
strong mid- to-upper level trough with 571 dm H500 heights digging
into the Great Basin will dig farther south into the Colorado
River Valley by this evening as it fills to some extent. This will
maintain very favorable dynamics near and east of the cold core
low, with significant diffluence aloft, upper-level divergence in
the right entrance region of a jet streak, and isentropic ascent
in the presence of near record level 1.4-1.8 inch PWATs through
Tuesday morning. These conditions will support multiple periods of
scattered to widespread showers and thunderstorms through Tuesday
morning across south central and southwest Arizona with isolated
storms over eastern Riverside and Imperial Counties. Locally heavy
rainfall capable of producing flash flooding is expected, so we
have issued a Flash Flood Watch for most of La Paz, Maricopa,
Gila, and Pinal Counties from 5 AM MST this morning through 11 AM
MST Tuesday morning. Isolated severe storms capable of producing
large hail, damaging winds, and possibly even an isolated tornado
or two are expected by late morning through this evening.

Three main periods or focus areas of convection are expected
today with varying threats, so we cover them individually here:

1) Scattered to widespread convection is expected to continue for
the rest of the overnight hours through mid-morning primarily
from the a line along and east of a Maricopa-Phoenix-Anthem line
with more isolated convection over southwest Arizona. A weak
shortwave rotating out ahead of the stronger shortwave over the
Great Basin may be enhancing dynamic lift locally right now. Most
of this convective activity should be relatively shallow given we
still have lingering midlevel stability, but this should rapidly
erode from west to east as height falls and cooler air moves in
aloft to steepen lapse rates and allow for deeper convection and a
greater coverage of thunderstorms. Locally heavy rainfall will be
the primary threat with these storms, particularly over eastern
Maricopa and Gila Counties where S-SW- to-N-NE oriented isentropic
ascent is best aligned with terrain. Rain rates should initially
remain below 1 inch per hour, but as convection intensifies over
the next few hours with the assistance of terrain and increasing
instability, 1-2 inch per hour rain rates will be possible. For
this reason, we have decided to start the Flash Flood Watch at 5
AM MST this morning as that is when we really expect the heavier
rainfall and the cumulative effects of ongoing shower activity to
accentuate the flash flood threat, particularly for Gila and
northeast Maricopa Counties where WPC has issued a moderate risk
of excessive rainfall in collaboration with local Arizona offices.

2) By late morning, the ingredients for strong to severe storms
will be present as the trough provides atmospheric forcing via
upper level diffluence and a strong jet streak aloft. Gradually
veering winds and bulk shear values in the 40-50 knot range in the
presence of MLCAPE and CAPE values in the 1500-2500 J/kg range if
not even higher over Yuma County will support discrete supercells
depending on how convection evolves. The moisture gradient
currently present near or just west of the Colorado River Valley
should continue to sharpen further to act like a pseudo-dryline
and provide an initial focus for convection, so there is highest
confidence in severe storms over Yuma, La Paz, and Maricopa
Counties. SPC has this area and the Phoenix metro in a slight risk
of severe storms, so a Severe Thunderstorm Watch may be issued
later this morning or afternoon once confidence is high enough.
Further east towards the Phoenix metro, there are significant
uncertainties in how much the ongoing convection and cloud cover
may temporarily stabilize the atmosphere locally, so we may see a
brief lull in the action through late afternoon. However,
convective temperatures are only in the upper 80s so it will not
take too many breaks in the clouds for the Phoenix metro to
realize strong instability and favorable wind profiles to get
strong to severe storms. Large hail up to golf ball size will be
the biggest threat with these storms, followed by damaging winds.
Very steep low- level lapse rates with relatively low LCLs and
cloud bases down to about 5000 feet will support a very isolated
tornado threat, but any that do occur should be weak. Westerly
winds expected by this afternoon should keep storm- relative
helicity values low to keep this threat minimal, but winds backing
to southeasterly by early evening could briefly increase this
threat depending on how convection evolves.

3) There is perhaps stronger model agreement in that another round
of storms is expected late this evening into the overnight hours
as the synoptic front pushes through the region. This should
result more linear storm structures in the the from multicellular
line segments, for which damaging straight line winds will be the
primary threat. Hail should generally be smaller since rotating
updrafts will generally not be expected and instability should
begin to decrease. However, any cells that are able to train or
occur over areas that have already experience heavy rainfall will
have the potential to cause flash flooding. Although agreement for
this third period of storms is strong, there is considerable
uncertainty in how widespread storms will be and what time they
will actually occur. Fortunately, this uncertainty should decrease
over time as hi-res models come into clearer focus based on how
the aforementioned two periods of convection evolve.

Activity should wane in our area by late Tuesday morning although
enough moisture will be present that lingering showers will be
possible. However, given the close proximity of the upper-level
disturbance that should eventually stall over the northern Gulf of
California and uncertainties in when third more linear period of
storms will occur, we elected to keep the Flash Flood Watch in
place through 11 AM MST Tuesday. Some hi-res guidance shows
isolated showers and storms over Gila and eastern Maricopa
Counties Tuesday afternoon as a cutoff low takes shape, but there
is still considerable uncertainty there. Residual moisture and a
second Pacific trough later in the week justify elevated PoPs in
the forecast, primarily for Maricopa County eastward, late
Wednesday and Thursday as the trough finally opens up and ejects
to the east as it is kicked out by a much stronger longwave trough
upstream. As for temperatures, the persistent troughing and
shortwaves will keep a cooler airmass in place resulting in
daytime temperatures below seasonal normal values through the
forecast period.

&&

.AVIATION...Updated at 1802Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Very active weather expected over the next 24 hours with several
rounds of showers and thunderstorms possible into Tuesday morning.
Radar this morning shows scattered showers across the northern
portions of the Phoenix metro pushing off to the northeast. CIGs
over the TAF sites have been as low as 2500-3000 kft with a few
cloud bases as low as 1 kft. Satellite trends show low CIGs
lifting and slightly scattering out (FEW-SCT 6 kft and SCT-BKN 8
kft) to the south of the metro, so we may see this trend continue
northward over the terminals.

Going into the early afternoon and into the evening hours, strong
to severe thunderstorms capable of producing gusty winds, large
hail, and locally heavy rain will be possible for the Phoenix
metro. The exact timing for these storms are somewhat uncertain so
the timing in TAFs are subject to change in later updates.
Thunderstorms that move through the metro will have CIGS down to
around 5 kft and potentially even lower. Confidence in winds
making a switch to the west or southwest early this afternoon is
quite uncertain. Added TEMPO groups for possible southerly winds
for most sites while making southwesterly winds prevailing at KIWA
since observations to the south are now reporting south to
southwest winds. Storms look to taper off later this evening with
possible redevelopment possible later tonight and even into
Tuesday morning.

Southeast California/Southwest Arizona including KIPL and KBLH:

Mostly clear skies across much of southeast California at this
hour with FEW-SCT mid-level clouds around the Colorado River
Valley. Expect bases to remain aoa 7 kft at KBLH though if a
thunderstorm is able to impact the terminal, then CIGs could
potentially develop lower than that. However, not confident that
KBLH will be impacted by thunderstorms so only have VCTS in the
TAF at this time. Confidence is low that KIPL will even see a
vicinity thunderstorm so have not mentioned anything in that TAF.
Varying amounts of mid and high level cloud cover with bases aoa 7
kft will be possible through much of the day today. Gusts upwards
of 20-25 kts will be possible as well before tapering off this
evening.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
No changes to the outlook forecast...Lingering isolated shower
Aside from gusty thunderstorms, winds should generally remain
below 15-20 mph until Friday and Saturday when stronger winds are
expected with the approaching disturbance. Minimum relative
humidity values will remain in the 20 to 30 percent range for most
locations except a few spots in southeast California that may drop
into the upper teens. Overnight recoveries will remain decent as
long as the moisture remains in the area.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Tuesday morning for AZZ531-533-534-537-
     538-540>558-560>563.

CA...None.
&&

DISCUSSION...Hopper/Deems
AVIATION...Smith
FIRE WEATHER...Deems/Hopper

In the hours before

Special weather statement, Sep 23, 12:55 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1255 PM MST Mon Sep 23 2019

AZZ541-545-547-557-232045-
New River Mesa AZ-Mazatzal Mountains AZ-Cave Creek/New River AZ-
Rio Verde/Salt River AZ-
1255 PM MST Mon Sep 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 145 PM
MST...

At 1254 PM MST, Doppler radar was tracking a strong thunderstorm near
Camp Creek, or 17 miles west of Sycamore Creek, moving northeast at
20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree, Desert Mountain, Camp
Creek, Horseshoe Reservoir and Seven Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MST for
south central Arizona.

LAT...LON 3400 11175 3400 11157 3397 11151 3384 11156
      3369 11179 3367 11193 3369 11194 3385 11211
      3402 11186
TIME...MOT...LOC 1954Z 242DEG 18KT 3395 11178

INS
Special weather statement, Sep 23, 1:03 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
103 PM MST Mon Sep 23 2019

AZZ531-533-534-538-232045-
Aguila Valley AZ-Kofa AZ-Tonopah Desert AZ-Central La Paz AZ-
103 PM MST Mon Sep 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ...
NORTHEASTERN YUMA AND MARICOPA COUNTIES UNTIL 145 PM MST...

At 102 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Wickenburg to 14 miles west of Tonopah to
20 miles southeast of Kofa Wildlife Refuge. Movement was east at 25
mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Palm Canyon.

This includes AZ Interstate 10 between mile markers 66 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MST for
south central, southwestern and west central Arizona.

LAT...LON 3383 11279 3347 11297 3307 11369 3336 11405
      3358 11342 3389 11307
TIME...MOT...LOC 2002Z 250DEG 23KT 3390 11275 3349 11319 3333 11371

INS
Local storm report, Sep 23, 1:06 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
106 PM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     FLASH FLOOD      3 E NEW RIVER           33.93N 112.08W
09/23/2019                   MARICOPA           AZ   MESONET

            SKUNK CREEK NEW NEW RIVER MARICOPA COUNTY
            FLOOD GAUGE RECORDED A PEAK OF 5.01 FT, WITH
            LEVELS EXCEEDING ALARM STAGE AT 12:31 AT
            2.40 FEET.

&&

DSD
Local storm report, Sep 23, 1:12 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
112 PM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     FLASH FLOOD      NEW RIVER               33.92N 112.13W
09/23/2019                   MARICOPA           AZ   BROADCAST MEDIA

            FAMILY EVACUATED FROM HOME DUE TO FLASH
            FLOODING.

&&

DSD
Local storm report, Sep 23, 1:23 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
123 PM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     FLASH FLOOD      7 W CAVE CREEK          33.81N 112.08W
09/23/2019                   MARICOPA           AZ   BROADCAST MEDIA

            FLASH FLOODING AT INTERSECTION OF CLOUD RD
            AND 7TH STREET. WATER RESCUE OCCURRED.

&&

DSD
Special weather statement, Sep 23, 1:23 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
123 PM MST Mon Sep 23 2019

AZZ537-538-540>545-232130-
New River Mesa AZ-Buckeye/Avondale AZ-Cave Creek/New River AZ-
Tonopah Desert AZ-Central Phoenix AZ-Northwest Valley AZ-
Deer Valley AZ-North Phoenix/Glendale AZ-
123 PM MST Mon Sep 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 230 PM
MST...

At 123 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Castle Hot Springs to near Beardsley to
near Perryville. Movement was east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Phoenix, Glendale, Peoria, Surprise, Avondale, Goodyear, Buckeye, El
Mirage, Tolleson, Youngtown, New River, Sun City West, Waddell,
Cashion, Sun City, Litchfield Park, Cave Creek, Carefree, Deer Valley
Airport and White Tank Mountain Park.

This includes the following highways...
AZ Interstate 10 between mile markers 109 and 142.
AZ Interstate 17 between mile markers 202 and 241.
AZ Route 51 between mile markers 12 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MST for
south central Arizona.

LAT...LON 3402 11192 3374 11192 3347 11210 3341 11232
      3338 11274 3371 11253 3394 11250 3389 11228
      3391 11224 3395 11224 3397 11219 3405 11215
TIME...MOT...LOC 2023Z 263DEG 20KT 3400 11230 3374 11234 3345 11254

AD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dust storm. Local standard time, as filed.

Dust Storm, Buckeye/Avondale

When
September 23, 1:30 PM MST to 2:30 PM MST
Where
Buckeye/Avondale forecast zone
Reported by
Trained Spotter
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Scattered to numerous thunderstorms developed across the central deserts, including deserts west of Phoenix, during the afternoon hours on September 23rd. Some of the storms produced gusty outflow winds in excess of 40 mph; the strong winds stirred up significant amounts of dust which led to dust storm conditions around the community of Buckeye. According to a trained weather spotter located about two miles southwest of Buckeye, at 1347MST visibility lowered to near zero miles in a dust storm. The low visibility was southwest of the intersection of Baseline Road and Highway 85. A few minutes later, a Dust Storm Warning was issued for the area. No accidents were reported due to the sharply restricted visibility.

Dust Storm, Northwest Pinal County

When
September 23, 2:15 PM MST to 3:30 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Trained Spotter
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Scattered to numerous thunderstorms developed across the central deserts, including areas to the south of Phoenix, during the afternoon hours on September 23rd. As is common during the monsoon, some of the storms generated gusty outflow winds in excess of 40 mph; the gusty winds stirred up significant amounts of dust which then led to dust storm conditions. Several trained spotters reported a dust storm over portions of northwest Pinal County. At 1426MST a trained spotter 1 mile south of the town of Maricopa reported visibility down to one quarter of a mile in a dust storm. A few minutes later, another spotter 3 miles east of Ak-Chin Village reported visibility below one quarter of mile in a dust storm; winds were gusting around 40 mph. Finally, another trained spotter near Coolidge reported a dust storm at 1510MST with visibility down to one quarter of a mile. A Dust Storm Warning was issued at 1428MST for the area and remained in effect through 1530MST. No accidents were reported due to the sharply reduced visibility and associated hazardous driving conditions.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 849953, 849954.